West Virginia, 2016Damaging Wind in West Virginia, July 25, 2016
July 25, 2016 · NWS PBZ · 1 event in 1 county or zone
Outflow boundary from a thunderstorm complex in western New York, along with an approaching cold front from the west, helped to initiate scattered thunderstorms in the afternoon on the 25th. Many of the storms produced wet microbursts and caused damage to numerous trees, especially in southwest Pennsylvania and parts of Monongalia and Preston counties in West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundary from a thunderstorm complex in western New York, along with an approaching cold front from the west, helped to initiate scattered thunderstorms in the afternoon on the 25th. Many of the storms produced wet microbursts and caused damage to numerous trees, especially in southwest Pennsylvania and parts of Monongalia and Preston counties in West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 25, 1:32 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 25, 1:32 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
232 PM EDT MON JUL 25 2016
.SYNOPSIS...
A slow moving cold front will pass through the area this evening
bringing the chance for scattered storms. A dry mid week before
the weather pattern gets active Friday and Saturday. Above normal
temperatures are forecast all week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As we remain in the warm sector strong daytime heating has allowed
the mercury to climb along with the heat index. As of 2pm
Zanesville, Wheeling, New Philadelphia, and Latrobe already have
hit a 100F+ heat index. Zanesville has set another new record high
for the day. Expect the number of triple digit reports to
increase as we see several more hours of sunshine and soundings do
not show a lot of dry air mixing to the surface. Recent runs of
the RAP model portrayed dewpoints getting into the lower 60s.
Upstream there are no indications of that given parcel
trajectories from that airmass 24 hours ago.
Convective complex over western NY and Lake Erie will be the
focus for storms this afternoon. Experimental HRRR did a great job
on timing and coverage yesterday, so opted to roll with that again
today for Pop forecast. This means any severe threat will be
focused in our eastern zones /Venango south to Fayette/. The line
will intensify as it reaches northwestern PA then traverses
through the central part of the state during the early and mid
afternoon hours. Meanwhile, daytime heating will ignite scattered
thunderstorms elsewhere that will be very tall as SBCAPES are
already over 4000 jkg-1 with no CINH. After looking at forecast
soundings wet microbursts and brief downpours are the primary
threats. DCAPES remain above 1000jkg-1 supporting strong
downdrafts. Again, do not expect widespread severe weather, but
isolated down trees are possible much like Sunday until the
baroclinic zone crosses tonight.
Weather will quiet down this evening as the cold front /in name
only/ passes. There are still questions how far south the
boundary gets. Recent runs from the NCEP suite have trended
farther north keeping it just south of our forecast area in
central WV. Thus, there could be a chance of showers and storms
tomorrow south of the Mason / Dixon line.
H8 temps do not drop more than 1-2C, so if you are looking for a
reprieve to this heat, it is not in the cards. Dewpoints will be
lower, however heat index values around 90F will be common
Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Zonal flow aloft will keep the short term almost entirely dry. H8
temperatures around 18C will keep the area hot. No significant
changes to the short term given the above two sentences. The
timing of the next short wave could bring measurable precipitation
to eastern Ohio Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Highlights:
- Continued above normal temperatures
- Best shot at rain arrives Friday
- Chance of showers and storms has been extended into Saturday
Active weather to start with a shortwave trough traversing the
region. If timing gets pushed back, would not be surprised if
severe weather becomes a possibility given its passage during the
prime heating hours. With moisture surging out ahead, an
extensive amount of clouds are forecast. Slightly more agreement
amongst the ensembles and Superblend, opted to increase pops into
the likely range Friday for much of the region. The mid level
disturbance continues to move slowly east allowing the chance for
showers and storms into Saturday as it lifts northeast through the
Great Lakes.
H5 heights and high pressure build into the region permitting dry
weather Sunday and Monday, but again no signs of any cool downs.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
General VFR expected in a warm, moist airmass ahead of an
approaching front. A few showers have popped up across the region,
but they have missed the terminals to this point. Expect coverage
to increase as we become more unstable through the afternoon. With
winds becoming westerly looks like most of the activity will be
over with before 00Z. Opted to carry VCTS in the TAFs given no
strong signals of a widespread line and will handle them with
AMDs. Restrictions will be limited to any terminal that
experiences a thunderstorm.
The rather diffuse front will slowly sag across the region through
this evening, with a wind shift from southwest to west. IFR fog
could develop during the predawn hours especially at any sight
that sees rainfall this afternoon. After morning fog erodes VFR
returns with diurnal driven clouds.
.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
Sub VFR weather possible with the next weather system Thursday
night into Friday.
&&
.CLIMATE...
Record highs for today
DuBois 90 set in 1989
New Philadelphia 94 set in 1989
Wheeling 95 set in 2005
Zanesville 95 set in 2005
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 6 PM EDT this evening FOR OHZ039-048-049-
057>059-068-069.
PA...None.
WV...Heat Advisory until 6 PM EDT this evening FOR WVZ003-004-012.
&&Hazardous weather outlook, Jul 25, 9:36 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT MON JUL 25 2016
MDZ001-OHZ040-041-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001-002-021-509>514-261445-
GARRETT-CARROLL-COLUMBIANA-JEFFERSON-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1036 AM EDT MON JUL 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON. THE MAIN
THREAT WILL BE DAMAGING WINDS AND BRIEF DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039-048-049-057>059-068-069-WVZ003-004-012-261445-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-OHIO-MARSHALL-WETZEL-
1036 AM EDT MON JUL 25 2016
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
98
In the hours before
Special weather statement, Jul 25, 3:26 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT MON JUL 25 2016
PAZ016-252100-
JEFFERSON-
426 PM EDT MON JUL 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON COUNTY...
AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REYNOLDSVILLE... OR NEAR PUNXSUTAWNEY...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REYNOLDSVILLE...SYKESVILLE...BIG RUN AND ANITA.
LAT...LON 4098 7902 4108 7901 4109 7880 4092 7881
TIME...MOT...LOC 2026Z 282DEG 27KT 4104 7896
24
Local storm report, Jul 25, 3:31 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG GILL HALL 40.30N 79.96W
07/25/2016 ALLEGHENY PA 911 CALL CENTER
NUMEROUS TREES DOWN NEAR SOUTH PARK
0325 PM NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N 79.93W
07/25/2016 M40 MPH ALLEGHENY PA ASOS
0400 PM TSTM WND DMG COLLINSBURG 40.22N 79.77W
07/25/2016 WESTMORELAND PA TRAINED SPOTTER
TREES DOWN
0400 PM TSTM WND DMG WEBSTER 40.19N 79.85W
07/25/2016 WESTMORELAND PA TRAINED SPOTTER
TREES DOWN
0420 PM TSTM WND GST PERRYOPOLIS 40.09N 79.75W
07/25/2016 M62 MPH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1601710
EVENT NUMBER PBZ1601711
EVENT NUMBER PBZ1601712
EVENT NUMBER PBZ1601713
EVENT NUMBER PBZ1601714
XXSpecial weather statement, Jul 25, 3:48 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT MON JUL 25 2016
PAZ031-075-252115-
GREENE-FAYETTE-
448 PM EDT MON JUL 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE AND
NORTHEASTERN GREENE COUNTIES...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRDALE...OR
10 MILES EAST OF WAYNESBURG...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MASONTOWN...JEFFERSON BORO...FAIRDALE...ISABELLA...NEMACOLIN...
CARMICHAELS...RICES LANDING AND NEW SALEM.
LAT...LON 3990 8007 3996 8006 3996 7999 3993 7977
3980 7983
TIME...MOT...LOC 2048Z 282DEG 23KT 3993 7999
24Local storm report, Jul 25, 4:12 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG BROOKSIDE 40.33N 80.06W
07/25/2016 ALLEGHENY PA PUBLIC
MULTIPLE TREES AND POWER LINES DOWN IN AROUND UPPER ST.
CLAIR
0338 PM TSTM WND DMG 1 NE REMBRANT 40.70N 79.00W
07/25/2016 INDIANA PA 911 CALL CENTER
MULTIPLE TREES DOWN THROUGHOUT CENTRAL INDIANA COUNTY
0342 PM TSTM WND DMG 2 ESE BRYAN HILL MANOR 40.63N 79.11W
07/25/2016 INDIANA PA 911 CALL CENTER
MULTPILE TREES DOWN THROUGHOUT SOUTHERN INDIANA COUNTY
0350 PM TSTM WND DMG 2 E COOKPORT 40.70N 78.88W
07/25/2016 INDIANA PA 911 CALL CENTER
NUMEROUS TREES DOWN IN INDIANA COUNTY
&&
EVENT NUMBER PBZ1601715
EVENT NUMBER PBZ1601716
EVENT NUMBER PBZ1601717
EVENT NUMBER PBZ1601718
WIXTROMLocal storm report, Jul 25, 4:15 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG UPPER PEANUT 39.98N 79.78W
07/25/2016 FAYETTE PA 911 CALL CENTER
MULTIPLE TREES DOWN ON WALTERSBURG ROAD AND CONSTANTINE
ROAD
&&
EVENT NUMBER PBZ1601719
TGREENSpecial weather statement, Jul 25, 4:25 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT MON JUL 25 2016
PAZ031-075-WVZ509-252200-
GREENE-FAYETTE-MONONGALIA-
525 PM EDT MON JUL 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE...
SOUTHEASTERN GREENE AND NORTHERN MONONGALIA COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POINT
MARION... OR 8 MILES NORTH OF STAR CITY...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...POINT MARION...BOBTOWN...GREENSBORO AND CHEAT LAKE.
LAT...LON 3978 8000 3983 7988 3972 7979 3966 7992
TIME...MOT...LOC 2125Z 323DEG 11KT 3977 7993
24
Thunderstorm Wind, Preston
- When
- July 25, 5:09 PM EST
- Where
- Preston County, Laurel Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.650, -79.720
State department of transportation reported trees down near Laurel Run.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 25, 20161 death · 1 event
- Damaging Wind in West Virginia, July 25, 20161 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 25, 2016$131,000 · 1 in hail · 43 events
- Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016$220,000 · 52 kt wind · 22 events
- Tornado and Hail in Pennsylvania, July 25, 2016$88,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in New York, July 25, 2016$203,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 25, 2016$92,000 · 54 kt wind · 17 events
- Damaging Winds and Lightning Strikes in New York, July 25, 2016$81,000 · 61 kt wind · 11 events
- Tornado and Flooding in New Jersey, July 25, 2016$20 · EF1 · 25 events
- Damaging Winds in New York, July 25, 2016$34,000 · 60 kt wind · 8 events
- Damaging Winds in Oklahoma, July 25, 2016$32,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, July 25, 2016$40 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649381.